frontpage stats
Samsung DVD Burner

Wednesday, August 5, 2009

Exacerbation and Steroids

I will keep this brief-- I am exhausted. After almost two weeks of kidding myself that just rest would make me better, I finally admitted to myself that I was having an exacerbation. I woke up from a dead sleep at 4 a.m. on Tuesday morning and everything was spinning. I could hardly see or walk. I was filled with panic. Had I waited longer than I should to start some steroids? I finally took some Klonopin and it calmed me down and diminished some of my dizziness so I could sleep again. Before I drifted off, my nerves gave me strange signals. Sometimes my arms felt burning hot, sometimes numb. I promised myself that when I got up, even if I felt better, I would call my neurologist.

I called him yesterday and they had me come in for a urine analysis to check for UTI before they would give me steroids. Today they finally gave me a prescription for Prednisone. I have to take 500 miligrams for four days but then I am done. I realize I could have asked for the IV but I did not want to be tied down (literally) so I took the Prednisone. I was not happy to resign myself to this treatment, knowing that it makes me sleepless and crazy but I also realize I start work on Monday and I can't wait for rest to do its work.

I knew on Monday that I was in trouble. I have felt achy and ill since I came back from California. I have been dizzy and nauseous a lot of the time and my vison has been blurred. Over the weekend, I got so dizzy that at times I walked crookedly and standing up made me want to hurl. Monday was different though. I still was dizzy and periodically numb in my arms, hands and feet but emotionally, I was a mess. I think that was the true indicator that I needed help. I had things on my mind but I was far more upset that the situation warranted. I cried most of the day. I really was not surprised when I woke up to severe vertigo and blurred vision. My emotions had already warned me that an exacerbation had already begun.

I imagine the good news is that I will start work feeling full of energy. Since the dose is only for a short time, I hope to experience a minimal crash once I finish the drugs. I am also hoping this will hold my symptoms in check until I can start my Copaxone. I am glad that my doctor spared me a lecture about how I should have already started my DMD. This exacerbation reminds me why the Copaxone is probably important for me at this stage.

Today I am grateful that I can still drive and live my life through all the inconvenience of my current situation. I am also grateful for the love of my husband and my pets who have been so supportive lately.

12 comments:

Jen said...

I think that the Copaxone will help you to have fewer and less severe attacks.

Don't feel bad about not taking a DMD: I didn't for years until it pretty much became inevitable. We do the best we can with what we know at the time :)

Denver Refashionista said...

Thanks for the support Jen. I think you're right.

Lisa Emrich said...

I hope that the steroids do the trick and get you back in shape for the beginning of the school year.

Webster said...

The oral prednisone that you'll be taking is about half the strength of IV SoluMedrol. 500 mg is a lot, so be sure to take it on a full stomach. I'm confident that it will help, and you'll be well by the time school starts.

Living Day to Day with Multiple Sclerosis said...

I am so sorry that youu are going through all this. Especially just days before your job. I am happy though that you called your Docotr. I would love to hear how the 500mg daily (pill form) works for you. I need other alternatives and other options then the IV. Keep us posted on how you are doing and take these 4 days to rest as much as possible even with the steroid jolt!

Anne said...

If you take the pills in the morning with a decent breakfast, you will run less of a risk of sleeplessness when you go to bed.

Oh, and the klonipin will fight the prednisone, so see if you can give it up for the 4 days. Heck, Everything will fight the prednisone!! It is inevitable that we do not get sleep while on steroids and taking other meds to try to sleep is just wasting them.

I hope you feel better soon,
Anne

Denver Refashionista said...

Thanks for all the support everyone. I am already feeling a bit better. The dizziness and headaches are fading and I do have a little more energy.

Diane J Standiford said...

I am not a doctor, nor MS expert, but my opinion is that DMDs do not stop exacerbations. More will come, much worse than what you describe. You have MS. Copaxone may have helped me ease through many rough days, but IV still taken along with it. I never took pills. IV Solumedrol every month or so for years allowed me to keep my job for 18 years. Conquer the fear. You can do this. You can do MS. (some MSers do the IV drip ay work, at their desk or during a break)

Denver Refashionista said...

Thanks Diane. I'm not afraid. I'm just trying to find ways to get me through the school year.

The Prednisone seems to be working so I think I'll be A-Ok.

Blindbeard said...

I'm curious about the oral steroids, too. My last fun-fest with the hug, my neuro talked about me doing those. I've always done the IV and always HATED it, so I am curious if the "crazies" are better if the steroids are done that way. I anxiously await your verdict on oral vs IV.

Anne said...

I have weaned off the 10mg prednisone per day (after over 30 years on it, up and down doses) and am now taking 4mg Decadron on Monday and Thursday.

It is a big relief to me as the Decadron has a longer life in the body than the prednisone (which needs to be replenished every day).

I know you are still considering DMD's, but you might want to consider twice weekly Decadron. Talk to your neuro and see what the opinion is.

Take care,
Anne

hameed said...

I complete agree with Anne.......

Hameed